Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Thick uterine lining
    avatar
    JenandG posted:
    Hello! I am 27 and have had irregular periods(lighter periods w/ spotting in between) off and on for 2 years now. 9 months ago I had a sweet baby girl and for the last 5 months my periods are back to crazy. I had an ultrasound which revealed a thickened uterine lining. I live in a very small town and am not 100% trusting of the doctors here. I was seeing my Fam. Practice doc. and she referred my to an OB/Gyn physician. He wants to do a D and C, but said it is my choice if I would like to just wait and have another ultrasound done(since the period before my ultrasound was light). I flat-out asked if he thought it was cancer and and he said no...it's not likely. What should I do???? Thank you! Scared momma
    Reply
     
    avatar
    JHarrison_Hohner_RN responded:
    Dear JenandG: The OB/GYN has spoken correctly. You do have options. From what you have shared it sounds like you have have infrequent ovulations since the birth of your child.

    Endometrial hypertrophy means an overgrowth of the lining of the uterus. Another term for this is endometrial hyperplasia. Simply stated, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes proliferation and a thickening of the lining), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about a thin lining, and why birth control pills (relatively progesterone dominant) bring about shorter, lighter periods. It is also why women who miss ovulations (no progesterone produced) are at a greater risk for a too thick lining. While there can also be an increased risk for endometrial cancer, this tends to occur in women who have had lack of ovulations for a MUCH longer time than nine months.

    The diagnosis can be made by ultrasound, The ultrasound image measures the thickness of the lining ("endometrial stripe"); with hypertrophy it is usually more than 12-15 mm. I had a patient once with a stripe of 30mm! The endometrial biopsy, or suction D&C, takes a sample of lining tissue and the pathologist can then make a very accurate diagnosis base upon the cells seen under the microscope. The treatment for simple hyperplasia/hypertrophy which does not contain abnormal cells is synthetic progesterone pills or shots. This shrinks down the too thick lining.

    Given what you have shared I would concur with your choice to have a follow up ultrasound after a full scale bleed. You could also ask your GYN about using Provera 10 mg for 5-10 days to trigger a shed of the too thick lining down to its base layer. The advantage of the D&C is that the possibility of any abnormal cells is ruled out by the sample sent to the pathologist.

    It sounds like you are getting competent care. You are asking the right questions so you could go back for further discussion before making your final decision.

    Congrats on your daughter. It certainly shows that you do ovulate sometimes.

    Yours, Jane
     
    avatar
    KrazywithaK responded:
    Hi. I'm 40 and last fall I too had the biopsy done after the sonogram reported the thick lining. I began the Provera 10 mg for 5-10 days and after 3 months I could not stand the side effects. Rashes, and vaginitis type symptoms. I was then changed to Aygestin (also called Camilia) .35mg POqday. I'm on my second month and have not stopped bleeding for 22 days. Not heavy but passing clots and needing to replace the tampon every 3 hours. Now she wants me to consider an ablasion which terrifies me. I almost passed out from the biopsy and don't think I can do it. trying to find out what the risk for cancer if I just stop taking the medicine. I also have high blood pressure and take Norvasc 5mg PO q day and am not sure if that is contributing to this mess. Good luck. Another really scared mom
     
    avatar
    Peach759820 responded:
    I have the same issue but I recently have not had a child. My ob suggested to regulate my period to use birthcontroll or myrena and that also might help my uterine lining to thin. I would ask your ob about that.


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.